MAUDE Adverse Event Report: CONSOLIDATED MEDICAL EQUIPMENT COMPANY MARKED GUIDEWIRE; MARKED SPRING TIP GUIDEWIRE

CONSOLIDATED MEDICAL EQUIPMENT COMPANY MARKED GUIDEWIRE; MARKED SPRING TIP GUIDEWIRE
Catalog Number 000150
Medical Device Problem Code Bent (1059)
Health Effect - Clinical Code Laceration(s) of Esophagus (2398)
Date of Event 08/03/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The used device and original opened packaging was returned to conmed for evaluation.Visual inspection verified the guidewire had bent/damaged spring tip joint.Based on the evaluation findings, the bend in the device was potentially due to overuse, which causes deterioration of the spring tip joints, or excessive force during use/cleaning.A review of the manufacturing documents has verified the devices were produced according to current and approved procedures and material specifications.Non-conformances regarding the product's identity, quality, safety, effectiveness or performance were not identified during manufacture.A historical review of this device revealed a total of 11 similar reports in which 8 have been verified in the past two years.In that same timeframe, (b)(4) units have been sold worldwide, making the rate of occurrence of this confirmed failure (b)(4).A risk analysis was performed and based on the clinical data report, the undesirable side effects, under normal conditions of use, are acceptable when weighed against the benefits to patient.The instructions for use advise the user of the following.-carefully inspect the guidewire after each use.-inspect the flexible spring tip and discard the wire if the tip appears to be bent or fatigued.-inspect the soldered joints and discard the wire if the soldered joints appear discolored, loose or cracked.-avoid using excessive force on the wire and spring top while cleaning.-do not bend or twist the spring tip as it may cause the soldered joints to deteriorate.-since the marked guidewire is a reusable device that is subject to varied use and cleaning environments, the life span of the product cannot be guaranteed.Due to the severity of this reported patient injury, an investigation has been initiated.
 
Event or Problem Description
A physician was performing an esophageal dilation with the assistance of a marked guidewire.The procedure of esophageal dilation started with a 27 savary french dilator, then dilated up to size 57 french dilator without major resistance or complication.The patient was then advanced to a size 60 french and dilated without resistance; however on removal of the guidewire and dilator, there was blood on the distal tip of the dilator and the guidewire tip was bent.Rigid esophagoscopy was performed to evaluate the esophagus.Patient had a mild tear of the posterior mucosa esophageal wall.There was no tear/penetration through the underlying muscle.No further interventions were needed.This report is raised on the basis of a reported patient injury.

Brand Name
MARKED GUIDEWIRE
Common Device Name
MARKED SPRING TIP GUIDEWIRE
Manufacturer (Section D)
CONSOLIDATED MEDICAL EQUIPMENT COMPANY
ave. alejandro dumas no. 11321
complejo industrial chihuahua
chihuahua, CP 11 36
MX  CP 1136
MDR Report Key6818621
Report Number3007305485-2017-00186
Device Sequence Number18872731
Product Code KNQ
UDI-Device Identifier00653405050851
UDI-Public(01)00653405050851(30)1(10)201603044
Combination Product (Y/N)N
Initial Reporter StateSC
Initial Reporter CountryUS
PMA/510(K) Number
K853274
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 08/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Catalogue Number000150
Device Lot Number201603044
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/14/2017
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/03/2017
Initial Report FDA Received Date08/24/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age72 YR
Patient Weight54